Minnesota, 2007

Hail in Minnesota, October 5 to 6, 2007

October 5 to 6, 2007 · NWS FSD · 3 events in 2 counties and zones

Thunderstorms produced marginally large hail in Rock and Nobles counties in far southwest Minnesota near and shortly after midnight on the night of October 5th/6th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Thunderstorms produced marginally large hail in Rock and Nobles counties in far southwest Minnesota near and shortly after midnight on the night of October 5th/6th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Oct 5, 7:30 PM CST, 4 hours 15 minutes earlier.

Area forecast discussion, Oct 5, 7:30 PM CST, 4 hours 15 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
830 PM CDT FRI OCT 5 2007

.DISCUSSION...
A SMALL AREA OF CONVECTION HAS DEVELOPED OVER S CNTRL NEB THIS
EVENING ALONG THE LEADING EDGE OF A S/WV. WAVE WILL MOVE NE INTO ERN
PORTIONS OF THE CWA AFTER MIDNIGHT. WILL LIKELY BE ADDING A CHANCE
OF THUNDERSTORMS TO THE GRIDS AND ZFP WITH THIS FEATURE. ALSO STEEP
MIDLEVEL LAPSE RATES LEND TO THE POSSIBILITY OF SHOWERS AND
THUNDERSTORMS. EFFECTIVE SHEAR IS IMPRESSIVE HOWEVER HIGH FREEZING
LEVELS WILL LIMIT ANY HAIL THREAT AND STRONG BNDRY LAYER INVERSION
STRONG...SO LITTLE IN THE WAY OF A WIND THREAT. OTHERWISE...FORECAST
LOOKS ON TRACK WITH UNSEASONABLY WARM OVERNIGHT LOWS...WITH RECORDS
LIKELY IN MANY LOCATION.

&&

.AVIATION...
MAINLY VFR CONDITIONS EXPECTED TONIGHT AS A WARM FRONT LIFT NORTH
OUT OF THE AREA. KHON SOME IFR FOG CONDITIONS FROM ABOUT
9Z-13Z...WHILE SUX AND FSD COULD SEE MVFR CEILINGS IN THE SAME TIME
FRAME. ALSO WILL SEE A CHANCE FOR THUNDERSTORMS AROUND MIDNIGHT AT
SUX AND FSD.

&&

.PREV DISCUSSION...

SFC WARM FRONT HAS LIFTED PRETTY MUCH NORTH OF THE AREA THIS
AFTERNOON...DRAPED FROM JUST NORTH OF HURON TO JUST NORTH OF
MARSHALL. NICE TEMPERATURE CONTRAST WITH 73 AT HON AND 56 AT ABR AT
17Z. DEW POINTS HAVE CONTINUED TO CREEP UP...AND ARE NOW IN THE LOW
TO MID 60S IN MOST LOCATIONS. WILL KEEP THE DEW POINTS NEAR THIS
RANGE THROUGH THE NIGHT WITH SUSTAINED SOUTH WINDS AROUND 10-15 MPH
AND A DECENT INVERSION. MAY SEE SOME FOG IN THE FAR NORTHERN CWA
NEAR FRONT...OTHERWISE NOT ANTICIPATING ANY PRECIPITATION...THOUGH
WILL HAVE TO KEEP AN EYE OUT FOR AN OUTSIDE CHANCE OF A FEW SHOWERS
TONIGHT AS WEAK MID LEVEL WAVE MOVES THROUGH. NOT A LOT OF MOISTURE
SO CAPPING WILL BE AN ISSUE WITH ANYTHING THAT TRIES TO DEVELOP.

WILL CONTINUE THE RECORD WARM LOWS FOR TONIGHT WITH MID AND UPPER
60S FOR MOST LOCATIONS. WILL HAVE TO WATCH THE CENTRAL JAMES VALLEY
AS COLD AIR JUST UPSTREAM COULD LEAK SOUTHWARD IF SOUTH WINDS WEAKEN
ENOUGH TONIGHT.

UNSEASONABLY WARM CONDITIONS WILL PERSIST ON SATURDAY UNDER A STRONG
LOW LEVEL SOUTHERLY FLOW...AND WITH 850 MB TEMPERATURES PROGGED TO
BE IN THE LOWER TO MID 20S...GOOD MIXING WILL YIELD HIGHS IN THE MID
TO UPPER 80S ACROSS THE CWA...WITH A FEW RECORDS POSSIBLE. WITH AN
INCREASING PRESSURE GRADIENT IN RESPONSE TO THE APPROACHING SURFACE
TROUGH TO THE WEST...WILL BE ANOTHER WINDY DAY WITH 850 MB AND 925
MB WINDS AVERAGING AROUND 40 KT AND 30 KT RESPECTIVELY.

BOTH THE GFS AND NAM ARE IN AGREEMENT ON KEEPING THE FRONTAL
BOUNDARY TO THE WEST OF OUR CWA UNTIL TOMORROW EVENING...PUSHING
INTO OUR FAR WESTERN ZONES AROUND 00Z...THEN MOVING SLOWLY TO THE
EAST DURING THE OVERNIGHT HOURS OF SATURDAY INTO SUNDAY. BY 12Z
SUNDAY MORNING...FRONT IS EXPECTED TO BE SITUATED ROUGHLY FROM
MARSHALL TO SIOUX FALLS TO NEAR YANKTON. IF CONVECTION DEVELOPS
EARLY ENOUGH ON SATURDAY EVENING...STILL APPEARS THAT SEVERE WEATHER
WILL BE POSSIBLE IN THE FAR WEST WITH LI VALUES OF -4 TO -5...ML
CAPE OF 1600 J/KG...BULK SHEAR OF 40 KTS...AND MINIMAL CIN VALUES.
OUT AHEAD OF THE FRONT...LOW TEMPERATURES WILL HAVE TROUBLE DROPPING
MUCH BELOW 70 DEGREES IN THE EASTERN HALF OF THE CWA BY EARLY SUNDAY
MORNING.

THE FRONT WILL CONTINUE TO PUSH ACROSS THE FA THROUGH THE DAY ON
SUNDAY...WITH TEMPERATURES STEADY TO SLOWLY FALLING BEHIND THE FRONT
IN THE WEST AND CENTRAL...BUT WARMING UP IN THE SOUTHEAST THROUGH
EARLY AFTERNOON...THEN FALLING AFTER AROUND 18Z. TRIED TO KEEP
HIGHEST POPS ALONG FRONT...THOUGH IN A RATHER WIDE BAND WITH SOME
UNCERTAINTY ON EXACT TIMING OF FRONTAL PASSAGE.

MODELS BEGIN TO DIVERGE BY MONDAY ON TRACK AND TIMING OF MAIN UPPER
LOW...WITH THE 12Z NAM CARRYING IT FARTHER TO THE NORTH THAN THE 12Z
GFS...AND THE ECMWF AND CANADIAN ALL IN RATHER POOR AGREEMENT ON
EVENTUAL TRACK AND SPEED OF EXITING LOW. WITH THE LOW
CONFIDENCE...WAS RATHER DIFFICULT TO DEFINE WHERE HIGHEST POPS WOULD
BE DURING THE DAY ON MONDAY...THOUGH ATTEMPTED TO PLACE THEM WHERE
MOST LIKELY AREAS WOULD BE AFFECTED...MAINLY IN THE EASTERN HALF OF
OUR AREA. DOES LOOK LIKE PRECIPITATION WILL BE PULLING OUT OF THE
REGION SOMETIME ON MONDAY NIGHT HOWEVER.

AFTER THAT...EXPECT DRYING THROUGH THE MIDDLE OF NEXT WEEK WITH AN
UPPER LEVEL RIDGE BUILDING INTO THE CENTRAL UNITED STATES.
TEMPERATURES WILL BE CLOSE TOM NORMAL FOR THIS TIME OF YEAR.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...

SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

LIEBL/08/JM
Hazardous weather outlook, Oct 5, 9:42 AM CST, 14 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1042 AM CDT FRI OCT 05 2007

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-061200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1042 AM CDT FRI OCT 05 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS WILL DEVELOP WEST OF THE MISSOURI RIVER LATE
SATURDAY AFTERNOON. THESE STORMS WILL CROSS THE RIVER AND MOVE
TOWARD HURON...CHAMBERLAIN AND LAKE ANDES AFTER SUNSET. A FEW
STORMS MAY PRODUCE LARGE HAIL...UP TO HALF DOLLAR SIZE...AND WIND
GUSTS UP TO 65 MPH WEST OF A LINE FROM HURON TO LAKE ANDES. AS
THE STORMS MOVE TO THE EAST...THE SEVERE THREAT WILL LESSEN
ALTHOUGH AN ISOLATED STORM MAY PRODUCE HAIL UP TO QUARTER SIZE AS
FAR EAST AS DE SMET AND TYNDALL.

ON SUNDAY...THUNDERSTORMS ARE EXPECTED MUCH OF THE DAY WEST OF A
LINE FROM MARSHALL TO VERMILION. THESE STORMS ARE NOT EXPECTED TO
BE SEVERE. MORE THUNDERSTORMS WILL DEVELOP ON SUNDAY AFTERNOON
OVER NORTHWEST IOWA AND ADJACENT AREAS OF SOUTHWEST MINNESOTA. AT
THIS TIME...AMPLE CLOUD COVER IS EXPECTED TO PREVENT STORMS FROM
BECOMING SEVERE. HOWEVER...IF TEMPERATURES ARE ABLE TO WARM NEAR
80 DEGREES...A FEW SEVERE STORMS MAY DEVELOP FROM JACKSON
MINNESOTA TO SIOUX CITY IOWA.

THUNDERSTORMS ARE AGAIN POSSIBLE ALONG AND EAST OF INTERSTATE 29
ON MONDAY. THE BEST CHANCE FOR THUNDERSTORMS WILL BE DURING THE
MORNING AND INTO MID AFTERNOON. AN ISOLATED SEVERE STORM IS
POSSIBLE SOUTHEAST OF A LINE FROM WINDOM MINNESOTA TO SIOUX CITY
IOWA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The Sioux Falls radar (KFSD), 27 km away, was scanning. The volume nearest the first event began at 05:44 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Rock

When
October 5, 11:45 PM CST
Where
Rock County, 2 mi SW of Beaver Creek
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
43.599, -96.398

Hail, Nobles

When
October 6, 12:26 AM CST
Where
Nobles County, 4 mi W of Adrian
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
43.630, -96.030

Hail, Rock

When
October 6, 12:26 AM CST
Where
Rock County, 1 mi ESE of Magnolia
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
43.645, -96.061

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2007Every state in 2007This day in weather historyWarnings in Minnesota, October 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 63659, 63660, 63661.